Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

June 25, 2021Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 25, 2021, 4:44 PM CDT for Marion County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2021, 4:44 PM CDT (21:44 UTC)
Expired
Jun 25, 2021, 5:30 PM CDT
In force
46 min
Issued by
NWS Wichita, KS

County Marion County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:00 PM CDTTSTM WND GST 60Goessel, KSA FEW STOP SIGNS BLOWN DOWN, 1 TO 2 INCH DIAMETER BRANCHES BLOWN DOWN. STREET FLOODING BETWEEN HILLSBORO AND GOESSEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-236 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS83 KICT 252144
SPSICT

Special Weather Statement
National Weather Service Wichita KS
444 PM CDT Fri Jun 25 2021
 
KSZ052-252230-
Marion KS-
444 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Marion County in central Kansas...

* Until 530 PM CDT.

* At 442 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Goessel, or
  7 miles northeast of Hesston...moving east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Goessel and Marion Lake. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Kansas.

LAT...LON 3840 9714 3817 9713 3817 9715 3818 9716
      3817 9737 3834 9737
TIME...MOT...LOC 2144Z 249DEG 19KT 3824 9737 

$$

HOWERTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 25, 3:08 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 25, 3:08 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 PM CDT Fri Jun 25 2021

.SHORT TERM...(Through Tonight)
Issued at 301 PM CDT Fri Jun 25 2021

Forecast highlights:

Severe weather and flooding potential through tonight.

Multiple rounds of showers/storms possible the next several days,
which could pose additional flooding concerns, especially over
southeast Kansas.

Scattered to numerous thunderstorms are ongoing across east-central
Kansas, in the vicinity of an east-west oriented boundary, being
aided by shortwave energy and associated large-scale ascent
overspreading from the west. The atmosphere is characterized by
strong instability owing to good surface heating and rich boundary
layer moisture. Deep layer shear is modest, with well above normal
precipitable waters. The mid-levels are a bit more moist and a tad
cooler today compared to yesterday, which at least partially
explains why activity initiated earlier than yesterday.

Per observational and model trends, storms should continue to
develop/congeal along this boundary through the afternoon-evening,
in response to the large scale ascent approaching from the west and
a strengthening low-level jet. Primary threats will be large hail
and damaging winds, although decent low-level CAPE values may
support an isolated tornado threat before 9 PM. Mid-level lapse
rates aren't quite as steep as yesterday, so hail sizes should be
limited some, probably no larger than ping-pongs or golfballs.
Thinking the greatest severe threat will be generally along/south of
the Highway 50 corridor, although there is a conditional severe risk
further north into central/north-central Kansas this evening-
overnight as High Plains activity encounters greater instability as
it rolls east.

Furthermore, impressive precipitable water values and orientation
of low-level boundary nearly parallel to mid/upper flow will also
support training storms, very heavy rainfall rates, and potential
flooding/flash flooding. Thinking the greatest threat for this will
be from roughly Highway 50 on south/southeast, where a flood watch
has been hoisted through about sunrise Saturday.

.LONG TERM...(Saturday through Friday)
Issued at 301 PM CDT Fri Jun 25 2021

There is increasing concern that especially southeast Kansas
could see multiple rounds of showers/storms the next several days.
The culprits will be a persistent upper trough just
west/northwest of the region and associated favorable upper jet
dynamics, amidst above normal precipitation waters and some
semblance of a weak surface boundary draped across the region.
Consequently, later shifts may need to consider extending the
flood watch further into the future. If this forecast verifies,
several inches of rain could fall across mainly southeast Kansas
through mid-late next week, resulting in significant rises on area
rivers and streams across especially southeast Kansas (as is
supported by raw river model output). Stay tuned for later
forecast.

Temperature-wise, precipitation/clouds and the lingering central
CONUS upper trough should support somewhat cooler than normal
temperatures through the weekend and through much of next week, with
daytime highs generally in the 80s and overnight lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Jun 25 2021

Low confidence forecasts continue. Scattered elevated storms
continue to develop near KS/OK border south of KICT. That is the
focus of weak warm air advection aloft and is expected to
translate into southeast KS. Meanwhile surface outflow boundary
or front is between KMPR and KHUT but little if any additional
southward progress is expected. This will likely be the focus for
more robust convection later this afternoon as surface
temperatures increase. Better synoptic scale lift will occur this
evening as upper trough and coupled upper jet translates across
the area. Attempted limit thunderstorms to more likely time frames,
but will need to refine and add details as confidence increases
in the short term. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  84 /  90  60  40  20
Hutchinson      68  84  64  85 /  80  40  20  10
Newton          69  83  65  84 /  80  50  40  20
ElDorado        70  81  66  82 /  90  70  50  30
Winfield-KWLD   69  83  67  83 /  80  80  70  40
Russell         64  81  61  84 /  60  20  10  10
Great Bend      65  81  61  83 /  70  30  10  10
Salina          67  84  63  86 /  80  40  20  10
McPherson       67  84  63  85 /  80  40  20  10
Coffeyville     72  84  69  82 /  80  90  80  70
Chanute         71  83  69  82 /  90  80  80  60
Iola            71  83  69  82 /  90  80  80  60
Parsons-KPPF    72  83  69  82 /  80  90  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ052-053-068>072-082-
083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Fri Jun 25 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Fri Jun 25 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Scattered to numerous thunderstorms are expected across the region
through tonight. The strongest activity will be capable of half-
dollar size hail, 60 to 70 mph winds, and possibly an isolated
tornado. Additionally, locally very heavy rainfall is likely, which
could support flooding and flash flooding concerns. Thinking the
highest threat for severe weather and flooding will be generally
along and south of the Highway 50 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm chances are expected to remain in the
forecast this weekend through mid to late next week, with the
highest threat generally across southeast Kansas. While some strong
storms are possible, there is increasing concern for multiple
rounds of heavy rainfall, which may lead to flooding concerns.
Significant rises on area rivers and streams are possible. Stay
tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, flooding, and rainfall are always
greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 25, 2:56 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 WSW ELMDALE           38.36N 96.69W
06/25/2021                   CHASE              KS   LAW ENFORCEMENT

            DISPATCH REPORTED A SEMI ROLL OVER. TIME IS
            ESTIMATED FROM RADAR.

&&
Special weather statement, Jun 25, 2:59 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
259 PM CDT Fri Jun 25 2021

KSZ053-252030-
Chase KS-
259 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Chase County in east central Kansas...

* Until 330 PM CDT.

* At 257 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 12 miles east of
  Burns, or 16 miles southeast of Florence...moving northeast at 25
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Bazaar, Matfield Green, Cedar Point and Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Kansas.

LAT...LON 3827 9635 3809 9643 3809 9684 3832 9684
      3832 9635
TIME...MOT...LOC 1959Z 228DEG 20KT 3813 9666

HOWERTON
Special weather statement, Jun 25, 3:27 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
327 PM CDT Fri Jun 25 2021

KSZ052-053-252100-
Marion KS-Chase KS-
327 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Marion County in central Kansas...
  Central Chase County in east central Kansas...

* Until 400 PM CDT.

* At 324 PM CDT...National Weather Service Doppler radar was
  tracking thunderstorms with heavy rainfall along a line extending
  from 5 miles west of Cottonwood Falls to near Goessel...moving
  northeast at 5 mph.

isolated wind gusts up to 50 mph are also possible with these storms.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City,
  Florence, Goessel, Bazaar, Elmdale, Cedar Point, Tallgrass Prairie,
  Saffordville, Tallgrass Prairie Preserve and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central and east central Kansas.

LAT...LON 3852 9636 3831 9636 3811 9715 3818 9716
      3817 9737 3831 9737
TIME...MOT...LOC 2026Z 229DEG 4KT 3839 9664 3820 9731

HOWERTON
Special weather statement, Jun 25, 3:55 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
355 PM CDT Fri Jun 25 2021

KSZ052-053-252130-
Marion KS-Chase KS-
355 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  Western Chase County in east central Kansas...

* Until 430 PM CDT.

* At 353 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Florence...
  moving east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Marion, Florence, Elmdale and Cedar Point.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Kansas.

LAT...LON 3815 9698 3834 9703 3845 9664 3819 9657
TIME...MOT...LOC 2055Z 257DEG 18KT 3827 9692

HOWERTON
Special weather statement, Jun 25, 4:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
426 PM CDT Fri Jun 25 2021

KSZ050-067-252230-
Reno KS-Rice KS-
426 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southern Rice County in central Kansas...

* Until 530 PM CDT.

* At 424 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Sylvia, or near Zenith...moving
  northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Sterling, Nickerson, Sylvia, Alden,
  Plevna, Abbyville and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and south central Kansas.

LAT...LON 3826 9847 3827 9793 3825 9792 3804 9792
      3786 9847
TIME...MOT...LOC 2125Z 238DEG 29KT 3797 9840

KETCHAM
Special weather statement, Jun 25, 4:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
444 PM CDT Fri Jun 25 2021

KSZ052-252230-
Marion KS-
444 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Marion County in central Kansas...

* Until 530 PM CDT.

* At 442 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Goessel, or
  7 miles northeast of Hesston...moving east at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Goessel and Marion Lake.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Kansas.

LAT...LON 3840 9714 3817 9713 3817 9715 3818 9716
      3817 9737 3834 9737
TIME...MOT...LOC 2144Z 249DEG 19KT 3824 9737

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 11:27 PM CDTSpecial Weather StatementICTSaline33 min
Jun 25, 12:02 AM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
Jun 25, 12:36 AM CDTSpecial Weather StatementICTBarton24 min
Jun 25, 12:47 AM CDTSpecial Weather StatementICTLincoln28 min
Jun 25, 12:56 AM CDTSpecial Weather StatementICTSaline34 min
Jun 25, 1:00 AM CDTSpecial Weather StatementICTEllsworth45 min
Jun 25, 1:09 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice35 min
Jun 25, 1:16 AM CDTSevere Thunderstorm WarningICTSaline59 min
Jun 25, 1:41 AM CDTSpecial Weather StatementICTMcPherson, Saline49 min
Jun 25, 1:04 PM CDTSpecial Weather StatementICTButler26 min
Jun 25, 1:16 PM CDTSpecial Weather StatementICTHarvey29 min
Jun 25, 1:37 PM CDTSpecial Weather StatementICTChase38 min
Jun 25, 1:49 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion26 min
Jun 25, 1:54 PM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more65 hr
Jun 25, 2:04 PM CDTSevere Thunderstorm WarningICTChase41 min
Jun 25, 2:16 PM CDTSevere Thunderstorm WarningICTButler44 min
Jun 25, 2:59 PM CDTSpecial Weather StatementICTChase31 min
Jun 25, 3:03 PM CDTSevere Thunderstorm WarningICTChase26 min
Jun 25, 3:07 PM CDTRiver Flood WarningICTAllen, Neosho61 hr
Jun 25, 3:07 PM CDTRiver Flood WarningICTAllen32 hr
Jun 25, 3:07 PM CDTRiver Flood WarningICTNeosho4 days
Jun 25, 3:07 PM CDTRiver Flood WarningICTLabette, Neosho5 days
Jun 25, 3:07 PM CDTRiver Flood WarningICTCherokee, Labette7 days
Jun 25, 3:27 PM CDTSpecial Weather StatementICTChase, Marion33 min
Jun 25, 3:55 PM CDTSpecial Weather StatementICTChase35 min
Jun 25, 4:07 PM CDTAreal Flood WarningICTChase, Marion69 min
Jun 25, 4:26 PM CDTSpecial Weather StatementICTReno64 min
Jun 25, 4:26 PM CDTSevere Thunderstorm WarningICTGreenwood32 min
Jun 25, 5:00 PM CDTSpecial Weather StatementICTChase30 min
Jun 25, 5:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson55 min
Jun 25, 5:16 PM CDTFlash Flood Warning Considerable damage threatICTChase, Marion5 hr
Jun 25, 5:17 PM CDTSpecial Weather StatementICTRice58 min
Jun 25, 5:43 PM CDTSpecial Weather StatementICTHarvey47 min
Jun 25, 6:00 PM CDTSpecial Weather StatementICTGreenwood60 min
Jun 25, 6:07 PM CDTSpecial Weather StatementICTSaline53 min
Jun 25, 6:20 PM CDTSevere Thunderstorm WarningICTHarvey, Marion55 min
Jun 25, 6:39 PM CDTSevere Thunderstorm WarningICTHarper, Kingman66 min
Jun 25, 6:55 PM CDTAreal Flood WarningICTHarvey4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.